Tennessee, 2004High Wind in Tennessee, December 22 to 23, 2004
December 22 to 23, 2004 · NWS MRX · 9 events in 9 counties and zones
Strong gradient associated with a cold front produced sustained winds of 45 mph with gusts to 60 mph across the higher elevations of east Tennessee. Numerous trees and powerlines reported down above 2000 feet.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient associated with a cold front produced sustained winds of 45 mph with gusts to 60 mph across the higher elevations of east Tennessee. Numerous trees and powerlines reported down above 2000 feet. A tree fell on a mobile home in Cosby in Cocke County. 12 homes were damaged in the Camp Creek and Greystone communities in Greene County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 22, 4:04 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 22, 4:04 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 AM EST WED DEC 22 2004
.SHORT TERM (TODAY AND TONIGHT)...SYSTEM APPROACHING FROM THE WEST
ABOUT TO MAKE LIFE INTERESTING WEATHER-WISE FOR A COUPLE DAYS.
MODELS IN DECENT AGREEMENT...WENT MOSTLY OFF OF GFS. EXPECT PRECIP
TO BREAK OUT FROM WEST TO EAST AS THE DAY PROGRESSES...THEN WILL SEE
NUMEROUS SHOWERS...AND POSSIBLY SOME THUNDER IN THE SOUTH...ALL
AREAS TONIGHT. QPF WILL BE BETWEEN 1 AND 1.5 INCHES MOST
AREAS...PERHAPS A BIT LESS IN FAR NE TENN AND SW VA. COLD FRONT
APPROACHES LATE TONIGHT INTO EARLY THU PRODUCING AN INTERESTING MIN
TEMP GRAPHIC. WILL SEE WARMEST MINIMUM TEMPS IN HIGHER ELEVATIONS
OF OUR EASTERN CWA...WHICH ONLY HAPPENS A FEW TIMES PER YEAR. AS
WED NIGHT BECOMES THU MORNING...WILL SEE RAPID COOLING FROM WEST TO
EAST ACROSS THE AREA. COLD FRONT SHOULD EXTEND FROM WISE COUNTY VA
TO GREENE COUNTY TN TO CLAY COUNTY NC AT 7 AM.
.LONG TERM (THURSDAY THROUGH TUESDAY)...COLD FRONT WILL MOVE THROUGH
EARLY ON THURSDAY. MODELS IN GOOD AGREEMENT ON TIMING AND STRENGTH
OF CAA ADVECTION BEHIND FRONT. ETA MODEL HOLDS ONTO MOISTURE LONGER
INTO THURSDAY AND THAT LOOKS REASONABLE. RAIN WILL MIX WITH SNOW
BEFORE ENDING. SNOW SHOWERS WILL CONTINUE INTO THE AFTERNOON NE AREAS
BUT WARM INITIAL SURFACE CONDITIONS SHOULD PRECLUDE SIGNIFICANT
ACCUMULATIONS. MID LEVEL MOISTURE ADVECTS ACROSS AREA FROM WEST ON
FRIDAY AND WOULD NOT BE SURPRISED TO SEE VIRGA/FLURRIES. OTHERWISE
CHRISTMAS WEEKEND ON THE COLD SIDE WITH LIMITED TEMPERATURES ABOVE
FREEZING. WARMING TREND EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 55 40 42 22 / 100 100 20 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 53 42 43 21 / 90 100 30 10
OAK RIDGE, TN 52 39 41 21 / 90 100 30 10
TRI CITIES AIRPORT, TN 55 43 45 19 / 70 100 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 6 PM THIS EVENING TO 10 AM THURSDAY FOR
NCZ060-061.
TN...HIGH WIND WARNING FROM 6 PM THIS EVENING TO 10 AM THURSDAY FOR
TNZ041-072-074.
WIND ADVISORY FROM 6 PM THIS EVENING TO 10 AM THURSDAY FOR
TNZ018-043-045-047-087-102.
VA....WIND ADVISORY FROM 6 PM THIS EVENING TO 10 AM THURSDAY FOR
VAZ001-002-006-008.
SP/SON
Hazardous weather outlook, Dec 21, 6:37 AM EST, 23 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 AM EST TUE DEC 21 2004
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
637 AM EST (537 AM CST) TUE DEC 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER EXPECTED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY MORNING. THIS
SYSTEM WILL BRING MODERATE RAINFALL TO THE AREA. AFTER THE FRONT
PASSES BY...LIGHT SNOW AND FLURRIES ARE POSSIBLE. VERY COLD AIR WILL
FOLLOW...SENDING TEMPERATURES BELOW NORMAL THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.
SP
High Wind, Blount/Smoky Mountains
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
High Wind, Cocke/Smoky Mountains
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
High Wind, East Polk
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- East Polk forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.120, -84.523 (the zone’s center; the record gives no point)
High Wind, Johnson
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- Johnson forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.455, -81.852 (the zone’s center; the record gives no point)
Sustained winds at 45 mph with gusts to 60 mph.
High Wind, Sevier/Smoky Mountains
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
High Wind, Southeast Carter
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- Southeast Carter forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
High Wind, Southeast Greene
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
High Wind, Southeast Monroe
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
High Wind, Unicoi
- When
- December 22, 6:00 AM EST to December 23, 10:00 AM EST
- Where
- Unicoi forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.111, -82.432 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 22 to 23, 20041 death · 1 injured · $100,000 · 19 events
- Winter Storm in Ohio, December 22 to 23, 2004$55 million · 12 events
- Heavy Snow in Indiana, December 22 to 23, 20043 injured · $3.0 million · 32 events
- Winter Storm in Ohio, December 22 to 23, 2004$19 million · 4 events
- Winter Storm in Ohio, December 22 to 23, 2004$10 million · 7 events
- Winter Storm in Ohio, December 22 to 23, 2004$8.1 million · 5 events
- Winter Storm in Kentucky, December 22 to 23, 2004$1.4 million · 22 events
- Winter Storm in Pennsylvania, December 22 to 23, 2004$2.6 million · 3 events
- Winter Storm in Ohio, December 22 to 23, 2004$451,000 · 29 events
- Heavy Snow in Indiana, December 22 to 23, 2004$825,000 · 8 events
- Ice Storm in Kentucky, December 22 to 23, 2004$750,000 · 2 events
- Ice Storm in Kentucky, December 22 to 23, 2004$250,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430253, 5430254, 5430255, 5430256, 5430257, 5430258, 5430259, 5430260, 5430261.